Missouri, 2002

Flash Flood in Missouri, July 10, 2002

July 10, 2002 · NWS SGF · 1 event in 1 county or zone

Nearly three inches of rain in a short period of time caused damage to area homes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Nearly three inches of rain in a short period of time caused damage to area homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 10, 1:15 PM CST, 6 hours 45 minutes earlier.

Area forecast discussion, Jul 10, 1:15 PM CST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT WED JUL 10 2002

FORECAST CONCERNS: PRECIPITATION CHANCES TONIGHT THROUGH FRIDAY AND
TEMPERATURES

CONVECTION HAS SPREAD INTO THE FORECAST AREA THIS AFTERNOON...WITH
OUTFLOW BOUNDARY FROM NOCTURNAL IOWA COMPLEX OF STORMS ACTING AS THE
TRIGGER. ATMOSPHERE ACROSS THE FORECAST AREA IS MOIST AND UNSTABLE
...AND EXPECT STORMS TO CONTINUE TO SPREAD SOUTH THIS AFTERNOON AND
EVENING.

HEAT ADVISORY IN EFFECT FOR EXTREME SOUTHWEST SECTIONS OF THE
FORECAST AREA WAS WARRANTED...WITH JLN REPORTING A HEAT INDEX OF 107
AT 19Z. WITH COOL OUTFLOW FROM THUNDERSTORMS EXPECTED THIS
EVENING...WILL LET THE ADVISORY GO WITH 4 PM ZONE ISSUANCE.

MODELS CONTINUE TO SHOW MID LEVEL LOW OPENING UP AS IT MOVES SOUTH
INTO THE FORECAST AREA THURSDAY. AVN IS MUCH WETTER WITH THE
PRECIPITATION FIELDS...AND FEEL THAT THE ETA MAY BE A MORE
REASONABLE SOLUTION. DUE TO THE DIURNAL NATURE OF THE STORMS
TODAY...AM INCLINED TO ADD MAINLY BEFORE MIDNIGHT TO POPS
TONIGHT...BUT WILL LET THEM GO UNQUALIFIED FOR NOW.

EXPECT ANOTHER ROUND OF STORMS TO DEVELOP THURSDAY...WITH SEVERE
WEATHER A POSSIBILITY AGAIN. INCREASED CLOUD COVER...EASTERLY
COMPONENT OF WINDS WILL KEEP TEMPERATURES IN THE 80S. HAVE ALSO
RETAINED THE LOW CHANCE POPS FOR FRIDAY...WITH A LULL IN THE RAIN
FOR SATURDAY AND SUNDAY.

LATEST EXTENDED MODELS HAVE SHOWN A RESTRENGTHENING OF THE MID LEVEL
LOW SUNDAY INTO MONDAY OVER THE FORECAST AREA. HAVE ADDED A CHANCE
OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO SOUTHERN
SECTIONS MONDAY...AND AREA WIDE TUESDAY AND WEDNESDAY.

THANKS FOR ISC COORD. GRIDS ALREADY SENT.

.SGF...
MO...NONE
KS...NONE

SUTTON

In the hours before

Local storm report, Jul 10, 5:06 PM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
606 PM CDT WED JUL 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    WAYNESVILLE               MO   WIND DAMAGE
07/10/02   PULASKI                        NUMEROUS TREES DOWN
                                          NEAR WAYNESVILLE.
                                          REPORTED BY MEDIA.
Special weather statement, Jul 10, 5:20 PM CST, 2 hours 40 minutes before
SPSSGFKSZ073-097-101-MOZ055-066>068-077>080-088>091-093>096-101>105-
110100-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
CORRECTED FOR WATCH NUMBER
NATIONAL WEATHER SERVICE SPRINGFIELD MO
620 PM CDT WED JUL 10 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 505...IN EFFECT UNTIL 800 PM CDT WEDNESDAY EVENING. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CEDAR...CHRISTIAN...DADE...DALLAS...
DOUGLAS...GREENE...HICKORY...JASPER...LAWRENCE...MCDONALD...NEWTON...
OZARK...POLK...ST. CLAIR...STONE...TANEY...VERNON AND WEBSTER.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...FORT SCOTT...JOPLIN...MONETT...MOUNT VERNON...
NEOSHO...NEVADA...OZARK...PITTSBURG...SPRINGFIELD AND STOCKTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, Jul 10, 6:12 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
712 PM CDT WED JUL 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    NEOSHO                    MO   WIND DAMAGE
07/10/02   NEWTON                         LIMBS AND POWER LINES
                                          BLOWN DOWN
Local storm report, Jul 10, 6:14 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
714 PM CDT WED JUL 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    PINEVILLE                 MO   WIND DAMAGE
07/10/02   MCDONALD                       LIMBS DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0713 PM    ANDERSON                  MO   60 MPH TSTM GUST
07/10/02   MCDONALD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jul 10, 6:35 PM CST, 1 hour 25 minutes before
KSZ073-097-101-MOZ055-066>068-077>080-088>091-093>096-101>105-110130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
735 PM CDT WED JUL 10 2002

SEVERE THUNDERSTORM WATCH NUMBER 505 HAS BEEN CANCELLED. THE THREAT
FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA.
Local storm report, Jul 10, 7:28 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
828 PM CDT WED JUL 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0141 PM    ELDON                     MO   WIND DAMAGE
07/10/02   MILLER                         SEVERAL TREES DOWN IN
                                          ELDON. REPORTED BY
                                          PUBLIC.

0145 PM    GRAVOIS MILLS             MO   WIND DAMAGE
07/10/02   MORGAN                         TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0147 PM    MACKS CREEK               MO   60 MPH TSTM GUST
07/10/02   CAMDEN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0209 PM    SUNRISE BEACH             MO   WIND DAMAGE
07/10/02   CAMDEN                         SEVERAL TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0213 PM    BELLE                     MO   WIND DAMAGE
07/10/02   MARIES                         TRESS AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0227 PM    CROCKER                   MO   70 MPH TSTM GUST
07/10/02   PULASKI                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0227 PM    DIXON                     MO   70 MPH TSTM GUST
07/10/02   PULASKI                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0235 PM    WAYNESVILLE               MO   WIND DAMAGE
07/10/02   PULASKI                        NUMEROUS TREES DOWN
                                          NEAR WAYNESVILLE.
                                          REPORTED BY MEDIA.

0308 PM    SALEM                     MO   WIND DAMAGE
07/10/02   DENT                           TREES AND POWER LINES
                                          DOWN NEAR ROLLA.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0314 PM    SALEM                     MO   WIND DAMAGE
07/10/02   DENT                           LARGE TREE OVER HIGHWAY
                                          19 NEAR ROLLA. .
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0505 PM    BILLINGS                  MO   WIND DAMAGE
07/10/02   CHRISTIAN                      POWER LINES BLOWN DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0605 PM    CASSVILLE                 MO   WIND DAMAGE
07/10/02   BARRY                          LIMBS AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0645 PM    NEOSHO                    MO   WIND DAMAGE
07/10/02   NEWTON                         LIMBS AND POWER LINES
                                          BLOWN DOWN

0705 PM    PINEVILLE                 MO   WIND DAMAGE
07/10/02   MCDONALD                       LIMBS DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0713 PM    ANDERSON                  MO   60 MPH TSTM GUST
07/10/02   MCDONALD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The St Louis radar (KLSX), 124 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Maries

When
July 10, 8:00 PM CST to 10:00 PM CST
Where
Maries County, North Central Portion
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
38.162, -91.925 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306670.